Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Norman, OK

February 24, 2001Love County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 24, 2001, 10:01 AM CST for Love County, Marshall County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 10:01 AM CST (16:01 UTC)
Expired
Feb 24, 2001, 10:45 AM CST
In force
44 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Love County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 153 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:15 AM CSTHail 1Marietta, OK
Feb 24, 10:20 AM CSTThunderstorm Wind 59 MOakland, OKWind gust was measured by Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
4.6
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS54 KOUN 241602
SVROKC
OKC085-095-241645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1001 AM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA
  LOVE COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1045 AM CST

* AT 958 AM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS EXTENDING FROM MANNSVILLE TO MARIETTA...MOVING 
NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE KINGSTON...LEBANON...LITTLE
  CITY...MADILL...MARIETTA AND OAKLAND

HAIL UP TO THE SIZE OF QUARTERS AND 65 MPH WINDS ARE LIKELY WITH 
THESE SEVERE THUNDERSTORMS.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3397 9721 3384 9706 3389 9676 3408 9655
          3419 9675

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 4:35 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 24, 4:35 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CST SAT FEB 24 2001

NOT MUCH TIME FOR DISCUSSION THIS MRNG WITH SVR WX ALREADY IN
PROGRESS IN PARTS OF THE FA. STG NEG TILT UPR SYS WILL EJECT FROM
THE SRN ROCKIES INTO THE PLAINS DURING THE DAY. MEANWHILE WARM FRONT
ALG THE RED RIVER ERLY THIS MRNG CONTS TO LIFT SLOWLY NWD WITH 60+
DEWPOPINT AIR S OF THIS BNDRY. BEST SVR THRT THIS MRNG WILL LIKELY
BE IN VNCTY OF THE WARM FRONT ACRS N TX AND SRN OK ZONES AS SQUALL
INTERSECTS THIS BNDRY. SVR WX THRT WILL SHIFT INTO ERN SECS OF THE
FA LATER TODAY AS WARM FRONT CONTS TO LIFT NWD AND SFC LO
STRENGTHENS AND MOVES EWD. WILL CONT FFA INTO THE DAY FOR MUCH OF
THE AREA. ALTHOUGH STORMS WILL BE REL FAST HEAVY RAIN STILL A
THREAT...IN ADDITION RAINFALL ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY HAS LEFT FFG VALUES PRETTY LOW. NEXT PROB TO DEAL WITH IN THE
FIRST PD WILL BE STG SWLY WINDS EXPECTED TO DEVELOP BEHIND THE DRY
LINE. DEEPENING SFC LO EXPECTED TO MOVE FROM SWRN KS THIS MRNG INTO
NERN KS BY THE END OF THE DAY. SFC GRAD WILL TIGHTEN ACRS THE FA. IN
ADDITION STG WINDS ALOFT...H8 WINDS OF 40 TO 50 KTS AND H7 WINDS OF
50 TO 70 KTS MAY MIX DOWN DURING THE AFTN. WILL INCLUDE WIND ADVY
FOR ALL ZONES ALTHO ERN AREAS WILL NOT LIKELY SEE THE STRONG WINDS
UNTIL AFTN. DAY SHIFT WILL NOT TO MONITOR FOR PSBL UPGRADE TO HI
WIND WRNG. ACTIVITY SHUD BE EAST OFTHE FA BY THIS EVENING SO WILL LV
FCST DRY FROM TONIGHT INTO SUNDAY NIGHT. RETURN FLOW AND AN APCHG
UPR SYS BRING A THRT OF PRECIP MONDAY WITH A CANADIAN CDFNT EXPECTED
TO PUNCH INTO THE AREA TUESDAY. WILL CONT WITH MENTION OF SNOW FOR
NRN SECS TUESDAY WITH RAIN IN THE S. NUMBERS TO FOLLOW LATER.

FCSTID = 2
OKC   64  35  57  41 / 100   0   0  10
HBR   67  34  58  41 /  40   0   0  10
SPS   70  37  63  43 /  80   0   0  10
GAG   59  28  55  35 /  60  10   0  10
PNC   62  32  54  39 / 100   0   0  10
DUA   70  40  62  42 / 100   0   0  10

.OUN...
OK...FLASH FLOOD WATCH TODAY
OKZ007>008-012>013-018>020-023>032-037>048-050>052.
     WIND ADVISORY TODAY OKZ004>052.
TX...FLOOD WATCH TTHIS MORNING TXZ086-089-090.
     WIND ADVISORY TODAY TXZ083>090.

In the hours before

Special weather statement, Feb 24, 6:30 AM CST, 3 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-241500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CST SAT FEB 24 2001

TODAYS THUNDERSTORM OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE
THUNDERSTORMS...GENERALLY EAST OF A LINE FROM PONCA CITY TO
KINGFISHER TO LAWTON AND VERNON...TEXAS.  THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS...MAINLY EAST OF A HOLDENVILLE TO COALGATE
TO ATOKA AND DURANT LINE.   THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH A SECONDARY THREAT OF TORNADOES IN THE
MODERATE RISK AREA.

.DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM OVER NEW
MEXICO WILL LIFT OUT ACROSS THE SOUTHERN PLAINS TODAY...WHILE
AN AREA OF LOW PRESSURE OVER SOUTHEAST COLORADO INTENSIFIES
AND MOVES EAST.  STRONG SOUTHEAST WINDS AT THE SURFACE WILL
CONTINUE TO TRANSPORT DEWPOINTS IN THE UPPER 50S TO LOWER 60S ACROSS
THE EASTERN HALF OF OKLAHOMA.  THUNDERSTORMS FORMING ALONG THE
DRYLINE IN WESTERN OKLAHOMA WILL CONTINUE TO PUSH EAST THIS MORNING
INTO A MORE UNSTABLE ENVIRONMENT.  AS STORMS BECOME MORE SURFACE
BASED...ESPECIALLY OVER SOUTHEAST OKLAHOMA...THE THREAT FOR LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS WILL INCREASE.  LOW LEVEL WIND
SHEAR WILL CONTINUE TO SUPPORT ROTATING STORMS...ESPECIALLY STORMS
THAT ARE ABLE TO FORM AHEAD OF THE LINE.

EMERGENCY MANAGERS IN THE SLIGHT AND MODERATE RISK AREAS SHOULD BE
PREPARED FOR STORM SPOTTING ACTIVATION THIS MORNING.

6
Local storm report, Feb 24, 8:30 AM CST, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 AM    4 W WINDTHORST            TX   .75 INCH HAIL
02/24/01   ARCHER

CW
Local storm report, Feb 24, 9:50 AM CST, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 AM    CHANDLER                  OK   .75 INCH HAIL
02/24/01   LINCOLN                        BY SHERIFF OFFICE.

CW
Local storm report, Feb 24, 9:57 AM CST, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 AM CST SAT FEB 24 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 AM    STROUD                    OK   WIND DAMAGE
02/24/01   LINCOLN                        PWR LINES DOWN. BY E.M.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:10 AM CSTSevere Thunderstorm WarningOUNHarmon50 min
Feb 24, 2:10 AM CSTSevere Thunderstorm WarningOUNGreer50 min
Feb 24, 3:53 AM CSTSevere Thunderstorm WarningOUNJackson52 min
Feb 24, 5:12 AM CSTSevere Thunderstorm WarningOUNKay, Noble48 min
Feb 24, 9:28 AM CSTSevere Thunderstorm WarningOUNLincoln47 min
Feb 24, 9:46 AM CSTSevere Thunderstorm WarningOUNCoal44 min
Feb 24, 10:18 AM CSTSevere Thunderstorm WarningOUNJohnston, Pontotoc42 min
Feb 24, 10:49 AM CSTSevere Thunderstorm WarningOUNBryan, Marshall41 min
Feb 24, 10:57 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.